Saturday, May 14, 2011

Side effects?

I just finished my second treatment of Yervoy (formally named Ipilimumab) and so far, have not experienced any side effects. Even though I was prepared for this possibility, I have mixed feelings about it. Diarrhea and rash are the most common side effects associated with this treatment, and even though both can be unpleasant and even dangerous (for example, diarrhea can lead to colitis), I also want to feel like this drug is working. Not feeling anything can be a blessing on one hand, but on the other, can lead to doubt and uncertainty. My doctor has told me that the side effects typically occur around the second and third treatment, and only being a few days out of the second one, I know I might be jumping the gun here. I just want to know that this drug is doing what it is intended to do, which is rev up my immune system to fight off the cancer. I'm hoping for the best!!!

11 comments:

Andy said...

Just currious, but the treatment made me really tired the day of. I had to sleep for a couple of hours after. But then I was ready to go. (as ready as possible.) ;) But it seems to be working for me. My prayers are with you. Good Luck!!!

Christina said...

Andy, no I haven't noticed any difference in fatigue, other than when I first wake up in the morning I feel like a truck ran over me. But I'm not sure this is correlated. I am so happy to hear it is working. We have a ways to determine that for me, but I'm hoping for the best! Did you get the rash by the way?

Andy L. said...

No rash, the only side effect I had was a bought with colitis. No diarheah or nausia, just severe abdominal pain that was from my colon. Once we figured out what it was, some steroids and I was sorta good to go. Long term side effects. I had some temporary pituitary and adrenal gland problems. Those have remedied themselves. I will know next week if my thyroid has fixed itself or not. I will let you know. If it has, and I think it has, I don't have any long term side effects from the ipi. I do have a cool shirt I would like to send you. If you could give me your shirt size and your address, I will send it to you. It is an inside joke for us ipi patients. you can send it to adlayne@yahoo.com

Andy L. said...

Oh, we just had a fundraiser, dinner silent auction, and 5k. It was a blast and we had a lot of fun. I have some extra melanoma items left if you have a fundraiser.

randi said...

Christina
Can you tell me where you are receiving your Yervoy. I am having to leave Las Vegas to even get it. The cancer centers here wont even subsidize the insurance because of expense so I am off to LA but it seems like people in other placed arent having such a hard time. Any info appreciated.
randi-las vegas

Christina said...

Andy, wow that is great that you had a fundraiser. What foundation did the money go to? Actually, I'm heading up a Relay for Life team (which proceeds go to American Cancer Society) and we are promoting melanoma awareness/prevention. Would love to have any items you have to raise money, although it is not going to a specific melanoma foundation. I hope to get one started within the next year, there's just been too much going on in my life this past year...I will email you my address as well. Glad to hear things are subsiding from the Ipi. How many courses did you do and at what point did you notice the side effects?

Randi,
I am receiving Yervoy in SF with Dr. David Minor (of SF Oncology Assoc) at Cal Pacific Medical Center. He is one of the best, has been specializing in treating melanoma for 30 years. My insurance hasn't been giving me problems about this treatment, and from what I hear, my doc has been able to get many of his patients' insurance companies to cover it. I figure I'm actually saving them money compared to my last treatment which required a hospital stay each time!

Andy L. said...

I started to notice the side effects after the third dose. We had four doses, but it was part of a study, not what was approved by the FDA. On the fundraiser, it was done by friends and family for my medical bills. I have started looking at a foundation. I will email you what I will be doing.
Good luck.
Andy

randi said...

Christina
Thank you for answering. I hopefully going on BRAF to slow down the train so to speak. Right now I am at the Angeles Clinic LA. I have heard about your doctor and Yervoy would be my next option after we can slow down disease. They wont give it in Las Vegas, so I am definitely going somewhere else, right now LA. Think positive-I feel IPI will work for you!! Thanks for your answer. randi-las vegas

Mike said...

Christina,
I just finished 3 years of treatment with Dr. Minor and ipilimumab. I didn't feel a thing either until the fourth dose put me in the hospital for a month with severe colitis.

Despite the colitis, (which was only temporary), and subsequent heart damage, (which, unfortunately, is permanent), I'm cancer free. So, all-in-all, I can't complain. It was a rough 3 years, but I'm still ticking!

Anonymous said...

Mike... My mom is just starting a battle to fight stage iv melanoma.she had 12 rounds of radiation and was a match for Yervoy. We will be finding out Monday when she starts. It's an excrutiating time for me and my family. I want to talk with you or others who have had success with the treatment. Can you let me know how you are doing?
Thank you
Amy

Christina said...

Amy,

I'm not sure you were looking for a response from Mike or myself, and I'm not sure how Mike is doing to be honest, if you're wondering.

I can tell you that I am going on 26 months remission though and feel great! I have undergone 10 or 11 Yervoy treatments in the space of 1 1/2 years and have had virtually no side effects. I guess I am lucky, but I do know of others who haven't had side effects either (or minimal side effects). I would say if your mom is in pretty good health to begin with before starting treatment, that is a good thing and should help her! Make sure to be aware of potential side effects of treatment, but don't set yourself up to get them either!

Good luck and prayers coming your mom's way! :)